Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 49, NWS Quad Cities, IA

May 10, 2003Delaware County, Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 10, 2003, 5:57 PM CDT for Delaware County, Linn County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 5:57 PM CDT (22:57 UTC)
Expired
May 10, 2003, 6:45 PM CDT
In force
48 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Delaware County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 114 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 3:50 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

963 
WUUS53 KDVN 102257
SVRDVN
IAC055-113-102345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
555 PM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LINN COUNTY IN EAST CENTRAL IOWA
  DELAWARE COUNTY IN NORTHEAST IOWA

* UNTIL 645 PM CDT

* AT 551 PM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM
  WITH LARGE HAIL AND DAMAGING WINDS 4 MILES NORTHWEST OF CENTER
  POINT...OR 11 MILES NORTHEAST OF VINTON...MOVING NORTHEAST AT 45
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   TROY MILLS BY 600 PM CDT.
   ROBINSON BY 610 PM CDT.
   RYAN BY 615 PM CDT.
   BAILEYS FORD PARK BY 620 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THIS EVENING FOR 
EASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI.

LAT...LON 4261 9115 4237 9115 4215 9182 4229 9182
          4229 9160 4243 9159

$$

REA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:20 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 10, 4:20 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 PM CDT SAT MAY 10 2003

WILL HAVE TO BE SHORT WITH WELL ADVERTISED SUPERCELL SVR WX EVENT
UNFOLDING. NEW UPDATED HAZARDOUS WEATHER OUTLOOK WITH NICHOLS BLEP
TECHNIQUE WITH LATEST PARAMETERS AND TIMING ALREADY HAS BEEN ISSUED
AND CONTAINS MEAT OF THE SITUATION. BASICALLY EVENT IS DEVELOPING
MUCH AS ANTICIPATED UNFORTUNATELY...AND MAYBE FURTHER NORTH WITH
TORNADIC POTENTIAL. THIS DUE TO BOMBING SFC LOW NEAR KMCI...AND MSAS
INDICATED PRESSURE FALLS BUILDING UP THROUGH SOUTH CENTRAL IA.
YESTERDAYS FURTHER WEST NGM(WORST CASE) SFC LOW PATH SCENARIO MAY BE
THE CORRECT ONE...WITH SUCH A DYNAMIC SITUATION WRAPPING THE SYSTEM
FURTHER TO THE WEST. SFC LOW MAY ACTUALLY SKIRT THE FAR WESTERN
FRINGE OF THE DVN CWA...RATHER THAN UP THE RIVER AS EARLIER
EXPECTED.

SUPERCELLS EXPLODING OVER NORTH CENTRAL MO ATTM...RACING EAST-
NORTHEAST AT OVER 60 MPH. ALL TORNADIC PARAMETERS COMING TOGETHER FOR
HECTIC EVENING FOR THE LOCAL AREA. ONE GOOD POINT IS THAT THE EVENT
MAY RACE THROUGH THE AREA AND BE DONE BY 11 PM-MIDNIGHT.

AGREE WITH DMX THAT INCOMING GRADIENT FOLLOWING RAPIDLY DEEPENING
SFC LOW OVER WEST CENTRAL WI...ENOUGH OF A GRADIENT FOR WINDS WORTHY
OF ADVISORY FOR AT LEAST THE NORTHERN HALF OF THE CWA. PLUS
ISALLOBARIC SURGE RIDING PRESSURE RISE-FALL COUPLET RIGHT BEHIND
EXITING SYSTEM MAY INDUCE GUSTS TO 45 MPH AROUND MIDNIGHT OR A LITTLE
AFTER ACRS THE NORTHWEST. BUT...WITH SO MUCH GOING ON THIS EVENING
BEFORE THEN WITH OTHER HEADLINES....WILL HOLD OFF ON WIND ADVISORY TO
SAVE SOME CONFUSION.

COOL...WINDY MOMMAS DAY IN STORE FOR THE AREA IN STRONG WRAP AROUND.
CHANCE OF LIGHT RAIN ACRS THE NORTH HALF AND TEMPS NOT GETTING OUT OF
THE 50S.

LONGER RANGE(TUE-SAT)...QUICK LOOK AT EXTENDED SUGGESTS A SIDE WITH
LATEST UKMET AND ECMWF RUNS...WHICH GENERALLY KEEPS BOUT OF UPPER AND
LOWER RIDGING ACRS THE UPPER MIDWEST FOR DRY BUT COOL NORTHEAST-EAST
SFC FETCH SCENARIO IN THE MID WEEK PERIOD. UKMET AND EURO NOW DELAY
SOUTHERN STREAM SYSTEM FOR A LATE WEEK OVERRUNNING RAIN THREAT...
MAINLY ACRS THE SOUTH. WILL GENERALLY GO WITH MEX TEMPS...OR BIT
COOLER THROUGH PERIOD.

COORDINATED WITH DMX...THANX

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

12
Hazardous weather outlook, May 10, 1:55 PM CDT, 4 hours 2 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
155 PM CDT SAT MAY 10 2003

...MAJOR OUTBREAK OF SEVERE WEATHER MID AFTERNOON THROUGH THIS
EVENING WITH THREATS OF LARGE HAIL...DAMAGING WINDS AND TORNADOES...

...THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION...ESPECIALLY
FOR PORTIONS OF SOUTHEAST IOWA...WEST CENTRAL ILLINOIS...AND
NORTHEAST MISSOURI WHERE THE THREAT FOR TORNADOES WILL BE GREATEST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN INTENSE LOW PRESSURE SYSTEM NEAR KANSAS CITY AT NOON TODAY WILL MOVE
RAPIDLY NORTHEAST AND SPAWN A LINE OF THUNDERSTORMS ALONG AND ASSOCIATED
FRONT. THE MAIN SURFACE LOW WILL MOVE FROM NORTHWEST MISSOURI THROUGH
CENTRAL IOWA INTO SOUTHWEST WISCONSIN BY LATE EVENING...ROUGHLY ALONG OR
NEAR A LINE FROM LAMONI TO WATERLOO TO NEAR PRAIRIE DU CHIEN. THE
AIRMASS ALONG AND JUST SOUTH OF THE LOW TRACK IS BECOMING VERY
UNSTABLE...AND SUPPORTIVE OF EXTREMELY LARGE HAIL UP TO THE SIZE OF
BASEBALLS...VERY DAMAGING WINDS IN EXCESS OF 70 MPH AND POTENTIALLY
TORNADOES.

AT THIS TIME...IT APPEARS THE GREATEST RISK FOR TORNADOES WILL BE
ROUGHLY ALONG AND SOUTH OF A LINE FROM WILLIAMSBURG IOWA...TO
DUBUQUE IOWA.

THE STRONGEST TORNADOES APPEAR MORE FAVORABLE ALONG AND SOUTH OF LINE
FROM KEOSAUQUA TO THE QUAD CITIES TO STERLING ROCK FALLS.  ROTATING
THUNDERSTORMS...CALLED SUPERCELLS ARE STARTING TO DEVELOP IN NORTHERN
MISSOURI NORTH INTO IOWA AND WILL MOVE INTO PORTIONS OF EASTERN IOWA
AND WEST CENTRAL ILLINOIS BY LATE AFTERNOON. THE STRENGTH AND CHANGE
IN DIRECTION OF THE EXPECTED LOW LEVEL WINDS...COUPLED WITH VERY
MOIST AND UNSTABLE AIR NEAR THE GROUND WILL CREATE AN ENVIRONMENT
CONDUCIVE FOR SIGNIFICANT TORNADOES TO DEVELOP.

IT APPEARS SURFACE TEMPERATURES WILL REACH INTO THE 80S AHEAD OF THE
STORMS IN FAR SOUTH SECTIONS...SOUTH OF HIGHWAY 34.  IN THESE AREAS THIS
WILL CAUSE AND ENVIRONMENT FOR SEVERAL TORNADOES...WITH POSSIBLY ONE OR
TWO STRONG TORNADOES OF F3 ON THE FUJITA SCALE...OR WINDS IN EXCESS OF
150 MPH. THE STRENGTH OF THIS SYSTEM ALSO WILL CREATE AN ENVIRONMENT
WHERE A MODEST INCREASE IN LOW LEVEL WINDS INTO THE STORMS...ABOVE WHAT
IS CURRENTLY PROJECTED...WOULD PRODUCE A VIOLENT TORNADO OF F4 ON THE
FUJITA SCALE...OR WINDS UP TO 220 MPH. THE STRONGEST TORNADOES HAVE THE
POTENTIAL TO STAY ON THE GROUND FOR 20 TO 50 MILES OR MORE.

LOCATIONS NORTH OF THE KEOSAUQUA TO QUAD CITIES TO STERLING ROCK
FALLS...WILL ALSO BE AT RISK FOR TORNADOES...MAINLY LESS THAN F2
INTENSITY...OR WINDS UP TO 125 MPH.   LARGE HAIL UP TO THE SIZE OF
BASEBALLS IS ALSO POSSIBLE.

THE GREATEST THREAT OF SEVERE WEATHER IS EXPECTED BETWEEN 4 PM AND
CONTINUE UNTIL ABOUT 11 PM BEFORE DIMINISHING.

STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS CONCERNING THE
POTENTIALLY DANGEROUS WEATHER SITUATION THIS AFTERNOON AND EVENING.
RESIDENTS IN SOUTHEAST IOWA...WEST CENTRAL ILLINOIS AND
NORTHEAST MISSOURI ARE STRONGLY ENCOURAGED TO REVIEW TORNADO SAFETY
RULES AND HAVE A PLAN OF ACTION IN PLACE BEFORE A WARNING IS ISSUED.
TORNADO SAFETY AND PREPAREDNESS TIPS ARE LOCATED ON THE QUAD CITIES
NATIONAL WEATHER SERVICE WEBSITE AT  W W W DOT C R H DOT N O A A DOT
G O V  SLASH D V N. FROM THE MAIN PAGE...SELECT PREPAREDNESS
BENEATH THE WEATHER SAFETY HEADER ON THE LEFT SIDE OF THE PAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG PRESSURE GRADIENT IN THE WAKE OF THE DEPARTING LOW PRESSURE
SYSTEM...WILL RESULT IN WINDY CONDITIONS ON SUNDAY.
WINDS WILL BE SUSTAINED AT 20 TO 30 MPH...WITH GUSTS OF NEAR 40 MPH
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION WILL BE NEEDED OVER THE AREA THIS
AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn

NICHOLS

In the hours before

Local storm report, May 10, 5:32 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
532 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    3 N KEYSTONE              IA   FUNNEL CLOUD
05/10/03   BENTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 10, 5:36 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
536 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    SIGOURNEY                 IA   .5 INCH HAIL
05/10/03   KEOKUK                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 10, 5:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
543 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0541 PM    2 SW VINTON               IA   TORNADO
05/10/03   BENTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 10, 5:50 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    BRANDON                   IA   1.75 INCH HAIL
05/10/03   BUCHANAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 10, 5:55 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
555 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0553 PM    URBANA                    IA   1.75 INCH HAIL
05/10/03   BENTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 10, 5:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
557 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    FAIRMONT                  MO   TORNADO
05/10/03   CLARK                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 11:05 PM CDTSevere Thunderstorm WarningDVNLee40 min
May 10, 4:57 PM CDTSevere Thunderstorm WarningDVNBenton48 min
May 10, 5:34 PM CDTTornado WarningDVNBenton, Buchanan26 min
May 10, 5:35 PM CDTSevere Thunderstorm WarningDVNIowa, Keokuk, Washington10 min
May 10, 5:48 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Keokuk42 min
May 10, 6:13 PM CDTSevere Thunderstorm WarningDVNBuchanan47 min
May 10, 6:30 PM CDTTornado WarningDVNJefferson30 min
May 10, 6:33 PM CDTTornado WarningDVNLee27 min
May 10, 6:44 PM CDTSevere Thunderstorm WarningDVNDelaware, Linn46 min
May 10, 6:51 PM CDTTornado WarningDVNVan Buren39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.